Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 34, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2003, 2:30 AM CDT for Kingman County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2003, 2:30 AM CDT (07:30 UTC)
- Expired
- Apr 19, 2003, 3:30 AM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4233 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 190730 SVRICT KSC095-190830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 229 AM CDT SAT APR 19 2003 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KINGMAN COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 330 AM CDT. * AT 229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF ATTICA...OR ABOUT 13 MILES NORTHWEST OF ANTHONY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NORWICH AROUND 320 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR KINGMAN COUNTY UNTIL 330 AM CDT. LAT...LON 3759 9839 3739 9824 3741 9783 3770 9783 $$ /COX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 10:17 PM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Apr 18, 10:17 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1017 PM CDT FRI APR 18 2003 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE WHERE THE CONVECTION WILL FIRE TONIGHT AND THE POTENTIAL FOR ANY HAIL. LATEST WATER VAPOR LOOP SHOWING LOTS OF ENERGY COMING OUT OF THE ARIZONA AND TEXAS REGION. THIS IS CAUSING GOOD DIFFLUENT FLOW TO TAKE PLACE ACROSS CENTRAL OKLAHOMA. A SECONDARY VORT LOBE IS ALSO SPINNING IN NORTHWEST IOWA. UPPER LEVEL FLOW LOOKS PRETTY STRONG ON THE BACK SIDE OF THIS VORT LOBE WHICH MAY CAUSE GOOD DIFFLUENCE ACROSS CENTRAL KS. RUC/MESOETA REALLY STARTING TO FOCUS ON CENTRAL KANSAS ALONG THE PACIFIC BOUNDARY FOR CONVECTION TONIGHT. BOTH MODELS ALSO SHOW ABOUT 2500-3000 G/KG CAPE DEVELOPING ALONG THE BOUNDARY LATE TONIGHT IN PORTIONS OF CENTRAL AND SOUTHEAST KANSAS. WOULD EXPECT PRIMARY THREAT TO BE HAIL, BUT WITH A DRY POCKET DEVELOPING ABOVE THE BOUNDARY LAYER WE MAY SEE SOME WIND AS WELL. THIS AREA WILL MOST LIKELY SEE THE BEST POTENTIAL FOR SEVERE STORMS, BUT YOU CANNOT RULE SOUTHEAST KS EITHER DUE TO THE POTENTIAL OF A MCS MOVING OUT OF CENTRAL OK LATE TONIGHT. THE REMAINDER OF THE FORECAST LOOKS FINE WE WILL LEAVE ALONE FOR NOW. --------------------------------------------------------------------- COX MAIN CONCERN WILL BE CHANCES OF RAIN ALONG WITH SEVERE POTENTIAL FOR TNGHT AND SAT. TNGHT MODELS SHOW DRY LINE FORMING UP AND SETTING UP EAST OF TURNPIKE EARLY THIS EVENING. THERE COULD BE ENOUGH CONVERGENCE ALONG THE DRY LINE FOR SFC BASED STORMS TO DEVELOP JUST TO THE EAST...HOWEVER IF SFC BASED STORMS CANNOT FIRE ELEVATED STORMS STILL HAVE A DECENT CHANCE OF DEVELOPING. AS A RESULT WILL GO WITH HIGHER POPS IN SE CWA. THERE IS SOME SEVERE POTENTIAL WITH HAIL BEING THE MAIN THREAT. SAT-SAT NGHT MUCH OF THE AREA WILL HAVE A GOOD SHOT OF RAIN AS ANOTHER WAVE MOVES INTO THE AREA WITH SFC LOW SLIDING EASTWARD ACROSS N OKLAHOMA DURING THE DAY. THERE IS A CHANCE OF SEVERE POTENTIAL WITH SOME OF THIS ACTIVITY AS GOOD UPPER LEVEL DYNAMICS WILL BE IN PLACE. MODELS SHOW STRONG WIND MAX AT 500MB MOVING OVER SE CWA AROUND 18Z. MESOETA MODEL SNDINGS SHOW GOOD INSTABILITY AND SHEAR FOR SE CWA...HOWEVER THE EXPECTED CLOUD COVERAGE DURING THE DAY WOULD LIMIT SFC HEATING. IF GOOD BREAKS IN THE CLOUD COVERAGE CAN DEVELOP THEN THINGS WILL HAVE TO BE WATCHED MORE CLOSELY. OTHERWISE MUCH OF THE AREA SHOULD SEE A PRETTY DECENT CHANCES OF RAIN. SUN-MON SFC HIGH BUILDS INTO THE AREA WHICH LOOKS TO DRY THINGS OUT FOR SUNDAY AND MONDAY. GOING TEMPS SEEM FINE AND WILL MAKE VERY LITTLE CHANGES TO THESE PERIODS. MODELS HINT AT SOME MSTR TRYING TO WORK ITS WAY BACK INTO THE AREA LATE MONDAY NIGHT WHICH COULD SPARK OFF SOME SHOWERS AND THUNDERSTORMS. WILL NOT INSERT POPS FOR THAT SCENARIO JUST YET. EXTENDED: TUES-FRI MED RANGE MODELS ARE IN REALLY GOOD AGREEMENT FOR THE EXTENDED TIME FRAME AND SHOW SOME PRETTY DECENT SHOTS OF PRECIP ACROSS THE AREA. TUES STARTS OUT WITH AN UPPER RIDGE SITTING OVER THE MIDDLE OF CONUS THEN BEGINS TO SHIFT E LATER IN THE DAY AS UPPER TROUGH SLIDES INTO THE SOUTHERN ROCKIES. THIS WILL ALLOW MSTR TO STREAM NORTHWARD UP INTO THE WESTERN HIGH PLAINS IN ADVANCE OF APPROACHING TROUGH. WILL HOLD OFF ON PRECIP CHANCES DURING THE DAY PERIOD FOR TUES ATTM BUT COULD SEE THEM TOSSED IN BY LATER SHIFTS IF THINGS PROGRESS QUICKER. WILL UP POPS TUES NIGHT AS ISENTROPIC UPGLIDE OF HIGH SPEC HUMS INCREASES DRAMATICALLY. ELEVATED CONVECTION CHANCES LOOKS PRETTY GOOD FOR WESTERN HALF OF CWA LATE TUES NGHT AS SHOWALTER VALUES DIP INTO NEG RANGE. UPPER TROUGH REALLY TAKES ITS TIME TO MOVE INTO THE AREA FOR WED INTO THUR AS MODELS SHOW THE SYSTEM BECOMING CUTOFF UNDER THE UPPER RIDGE. ISENTROPIC UPGLIDE OF DEEP MSTR LOOKS TO CONTINUE INTO THURSDAY AND WILL RAISE POP NUMBERS UP A BIT. TEMPS SHOULD BE COOLER FOR THESE TWO DAYS DUE TO AMPLE CLOUD COVERAGE AND CHANCES OF PRECIP IN THE MIX. GFS SHOWS SYSTEM DRIFTING EAST OF THE AREA BY FRI...BUT THE CUTOFF NATURE WOULD SUGGEST THAT THIS SYSTEM COULD STILL LINGER. AS A RESULT WILL KEEP TEMPS MAINLY IN THE 60S FOR FRI. FCSTID = 15/JAKUB ICT 55 67 45 62 / 30 70 60 10 HUT 52 66 43 62 / 20 60 40 10 EWK 53 67 44 62 / 30 70 50 10 EQA 54 68 46 62 / 30 80 60 10 WLD 56 69 47 64 / 40 80 70 10 RSL 47 64 41 60 / 10 40 20 5 GBD 48 65 41 62 / 10 50 30 5 SLN 50 66 43 60 / 20 50 30 10 MPR 53 67 44 62 / 30 70 50 10 CFV 59 70 51 64 / 60 90 70 10 CNU 57 68 50 63 / 60 90 70 10 K88 57 68 49 62 / 60 90 70 10 .ICT... KS...NONE.
Hazardous weather outlook, Apr 18, 10:30 PM CDT, 4 hours before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1030 PM CDT FRI APR 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ACROSS PARTS OF CENTRAL AND SOUTHEAST KANSAS OVERNIGHT. THESE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 4AM ALONG A WEAK COLD FRONT THAT EXTENDS FROM ELLSWORTH TO GREAT BEND. SOME OF THESE STORMS HAVE THE POTENTIAL OF PRODUCING LARGE HAIL ALONG WITH ISOLATED DAMAGING WINDS. MORE THUNDERSTORMS ARE ALSO EXPECTED TO MOVE OUT OF CENTRAL OKLAHOMA INTO SOUTHEAST KANSAS OVERNIGHT. SOME OF THESE THUNDERSTORMS MAY ALSO BECOME SEVERE WITH VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AND SATURDAY NIGHT. SOME OF THESE STORMS MAY BECOME SEVERE, WITH THE MAIN RISK BEING LARGE HAIL. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE BY TUESDAY AND WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE AFTER 4 AM, BUT THE BEST POTENTIAL LOOKS TO BE SATURDAY AFTERNOON AND SATURDAY NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:28 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Apr 19, 4:07 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 38 min |
| Apr 19, 7:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 37 min |
| Apr 19, 7:38 AM CDT | Tornado Warning | ICT | Chautauqua | 37 min |
| Apr 19, 7:54 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 36 min |
| Apr 19, 8:10 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 35 min |
| Apr 19, 2:36 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 54 min |
| Apr 19, 3:12 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 48 min |
| Apr 19, 3:16 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 59 min |
| Apr 19, 4:11 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 79 min |
| Apr 19, 4:29 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 31 min |
| Apr 19, 4:39 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| Apr 19, 4:54 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 66 min |
| Apr 19, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| Apr 19, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 50 min |
| Apr 19, 5:54 PM CDT | Tornado Warning | ICT | Sumner | 36 min |
| Apr 19, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 61 min |
| Apr 19, 6:05 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 55 min |
| Apr 19, 6:13 PM CDT | Tornado Warning | ICT | Montgomery | 47 min |
| Apr 19, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| Apr 19, 6:40 PM CDT | Tornado Warning | ICT | Labette | 50 min |
| Apr 19, 6:47 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 43 min |
| Apr 19, 6:55 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.